Spontaneous abdominal wall hematomas are relatively rare and mainly attributed to anticoagulation and severe cough. Despite the high incidence of anticoagulation-related bleeding complications, there are no reports of spontaneous abdominal wall hematomas during extracorporeal membrane oxygenation (ECMO). We report a case of a spontaneous rectus sheath hematoma caused by alternation of the lateral semi-prone position during ECMO in a 76-year-old female patient with severe acute respiratory distress syndrome. Unfractionated heparin 12,000–14,000 units/day was administered for anticoagulation during ECMO. From Day 6 of ECMO, the patient who was under deep sedation was alternately placed in the left and right lateral semi-prone positions every 4 h, for approximately 20 h per day. On Day 12 of ECMO, the patient developed hypotension with anemia and a palpable mass in the right lower abdomen. Abdominal ultrasonographic imaging revealed a huge echo-free space centered in the right lower abdomen. Emergency contrast-enhanced computed tomography (CT) scanning showed extravasation from the superior and inferior epigastric arteries as well as a rectus sheath hematoma. Despite no apparent contrast leakage, an inferior epigastric artery embolization was undertaken because the patient was on ECMO. On Day 13 after ECMO initiation, ECMO and anticoagulation were discontinued. On CT scanning a week later, the hematoma had reduced. In conclusion, spontaneous abdominal wall hematoma is a rare and important complication that might occur during ECMO. Thus, careful physical examination should be routinely conducted when the patient is semi-prone during ECMO.
All Science Journal Classification (ASJC) codes